Illinois, 2008

Flash Flood and Damaging Winds in Illinois, July 29, 2008

July 29, 2008 · NWS ILX · 10 events in 5 counties and zones

A complex of thundderstorms moved across central Illinois during the late afternoon and evening of 7/29/08, with the strongest storms impacting locations along and just north of I-72. Winds were generally in the 40 to 50 mph range, with isolated 60 to 70 mph gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$109,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A complex of thundderstorms moved across central Illinois during the late afternoon and evening of 7/29/08, with the strongest storms impacting locations along and just north of I-72. Winds were generally in the 40 to 50 mph range, with isolated 60 to 70 mph gusts. Heavy rain produced flash flooding in Champaign/Urbana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 29, 1:45 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 29, 1:45 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT TUE JUL 29 2008

.DISCUSSION...
ISSUED 245 PM CDT TUE JUL 29 2008

MAIN CONCERN WITH THIS FORECAST PACKAGE IS RAIN CHANCES TONIGHT
THROUGH WEDNESDAY NIGHT...AS REMNANTS OF TROPICAL STORM DOLLY
TRACK ACROSS THE REGION.

19Z SURFACE ANALYSIS SHOWS COLD FRONT PUSHING THROUGH THE UPPER
MIDWEST...WHILE WEAK AREA OF LOW PRESSURE SPINS ACROSS WESTERN
KANSAS. AHEAD OF THESE TWO SYSTEMS...WARM AND VERY MOIST SOUTHERLY
FLOW IS BRINGING 70+ DEWPOINTS INTO CENTRAL ILLINOIS. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED IN ADVANCE OF DOLLY REMNANTS...WITH
CONVECTION NOW SPREADING AS FAR EAST AS NORTHERN MISSOURI.

SHORT TERM...TONIGHT THROUGH FRIDAY

AS VIGOROUS UPPER LOW CURRENTLY OVER SOUTHERN ONTARIO CONTINUES TO
TRACK EASTWARD...IT WILL HELP EJECT WEAKER UPPER LOW OVER KANSAS
TOWARD CENTRAL ILLINOIS TONIGHT. MODELS ARE INDICATING ENERGY FROM
THIS FEATURE WILL PUSH EASTWARD ACROSS THE REGION IN TWO DISTINCT
WAVES...THE FIRST OF WHICH WILL ARRIVE THIS EVENING. NAM-WRF/GFS
GENERALLY IN GOOD AGREEMENT EARLY ON...WITH SHOWERS/STORMS SPREADING
ACROSS THE WESTERN HALF OF THE KILX CWA THIS EVENING...THEN FURTHER
EASTWARD INTO EAST-CENTRAL ILLINOIS AFTER MIDNIGHT. PRECIP MAY
TEND TO WANE AND SHIFT SOUTHWARD LATER TONIGHT...BEFORE FINAL
PIECE OF ENERGY APPROACHES FROM THE WEST ON WEDNESDAY. WILL CARRY
LIKELY POPS TONIGHT ACROSS LOCATIONS ALONG AND NORTHWEST OF A
SHELBYVILLE TO CHAMPAIGN LINE...TAPERING TO CHANCE POPS ALONG AND
SOUTH OF I-70.

SECOND WAVE MOVES INTO THE AREA ON WEDNESDAY...AS SYNOPTIC COLD
FRONT DROPS IN FROM THE NORTHWEST. EMPHASIS FOR PRECIP WILL BE A
BIT FURTHER SOUTH...MAINLY ALONG AND SOUTH OF I-72. WILL THEREFORE
CONTINUE WITH LIKELY POPS ACROSS THOSE AREAS...WITH LOWER POPS
FURTHER NORTH IN THE BLOOMINGTON AND PEORIA AREAS. FORECAST
SOUNDINGS INDICATE AMPLE MOISTURE THROUGHOUT THE PROFILE...AS
EVIDENCED BY PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES. THIS
RICH MOISTURE CONTENT...ALONG WITH GOOD LOW-LEVEL FORCING AND
UPPER SUPPORT...WILL LEAD TO THE POSSIBILITY OF LOCALLY HEAVY
RAINFALL TONIGHT INTO WEDNESDAY. HOWEVER...GIVEN PROGRESSIVE
NATURE OF SYSTEM AND THE FACT THAT FLASH FLOOD GUIDANCE IS FAIRLY
HIGH...DO NOT THINK A WIDESPREAD FLOODING THREAT IS A CONCERN.
TOTAL RAINFALL WITH THIS SYSTEM WILL GENERALLY BE ON THE ORDER OF
ONE HALF TO ONE INCH...WITH AREAS SOUTH OF I-72 PERHAPS PICKING UP
AS MUCH AS 2 INCHES IN A FEW SPOTS.

AS WAVE MOVES EASTWARD AND FRONT SETTLES SOUTHWARD...RAIN CHANCES
WILL COME TO AN END FROM NORTH TO SOUTH ACROSS CENTRAL ILLINOIS
WEDNESDAY NIGHT. BASED ON LATEST MODEL GUIDANCE...WILL CARRY
CHANCE POPS SOUTH OF I-72 AND LIKELY POPS SOUTH OF I-70. NAM-WRF
HINTS AT THE POSSIBILITY OF A WEAK WAVE DEVELOPING ALONG THE
BOUNDARY EARLY THURSDAY...WHICH COULD KEEP THE RAIN CHANCES ALIVE
ACROSS THE FAR SE CWA. MEANWHILE...GFS PUSHES ALL THE RAIN SOUTH
OF THE AREA AND DOES NOT FEATURE A WAVE. WILL ONLY MENTION SLIGHT
CHANCE POPS SOUTH OF I-70 FOR THURSDAY...WITH DRY CONDITIONS
EXPECTED ELSEWHERE.

LONG TERM...SATURDAY THROUGH TUESDAY

MAIN STORY IN THE EXTENDED WILL BE THE BUILDING HEAT AND HUMIDITY.
12Z 29 JUL MODELS HAVE CONTINUED THE TREND OF THE PAST SEVERAL
MODEL RUNS...INDICATING UPPER RIDGING BUILDING EASTWARD INTO THE
MIDWEST OVER THE WEEKEND AND PERSISTING INTO EARLY NEXT WEEK. WITH
BETTER RUN-TO-RUN CONSISTENCY NOW IN PLACE...CONFIDENCE IS
GROWING FOR A VERY HOT PERIOD OF WEATHER BEGINNING ON SATURDAY.
WITH 850MB TEMPS PROGGED TO CLIMB INTO THE 23 TO 26C RANGE AND ANY
SIGNIFICANT FRONTAL BOUNDARIES REMAINING WELL TO THE NORTH OF THE
REGION...HAVE RAISED HIGH TEMPS INTO THE MIDDLE 90S THIS WEEKEND.
MODELS TRY TO BREAK DOWN THE RIDGE BY THE MIDDLE OF NEXT WEEK...WITH
A FRONT APPROACHING LATE TUESDAY INTO WEDNESDAY. WILL KEEP THINGS
DRY FOR NOW...AS MODELS OFTEN BREAK DOWN PATTERNS TOO QUICKLY.

BARNES
&&

.AVIATION...
ISSUED 1251 PM CDT TUE JUL 29 2008
PRECIPITATION TRIGGERS HAVE BEEN RATHER SUBTLE FOR THE REGION IN
THE NEXT 24 HRS. FORECAST A BIT PROBLEMATIC IN PINNING DOWN TIME
AND LOCATION. WAVE MOVING ACROSS THE NRN PORTIONS SHOULD BRING
PRECIP IN THE FORM OF TS BEFORE MIDNIGHT...AND SECOND WAVE SHOULD
BE CONFINED MORE TO THE SRN TERMINALS. HAVE TRIED TO HASH THAT OUT
IN THE TAFS WITH PIA AND BMI LEFT WITH SHOWERS...AND THEN VCTS
TOMORROW MORNING. AS FOR ANY PRECIP THIS AFTERNOON...GOING TO KEEP
IT TO VCTS AS LINE OF MID LEVEL MOISTURE MOVING ACROSS THE MISS
RIVER VALLEY...WITH SOME VERY WEAK RADAR RETURNS. AFTER
MIDNIGHT...CHANCES FOR THUNDER GO UP CONSIDERABLY FOR THE REGION.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 29, 2:23 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
323 PM CDT TUE JUL 29 2008

ILZ043>046-052>057-061>063-066>068-071>073-301100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-
RICHLAND-SHELBY-VERMILION-
323 PM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

HEAT INDEX VALUES WILL BE WELL INTO THE 90S THIS AFTERNOON. IF SKIES
REMAIN MOSTLY SUNNY...HEAT INDEX READINGS AROUND 100 ARE NOT OUT
OF THE QUESTION.

A WEAK SURFACE BOUNDARY WILL SINK INTO THE REGION FROM THE NORTH
TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE TODAY WITH THE APPROACH
OF THE FRONT...BUT BETTER CHANCES WILL HOLD OFF UNTIL TONIGHT WHEN
THE FRONT PUSHES IN. ORGANIZED SEVERE STORMS ARE NOT EXPECTED.
HOWEVER...THE STORMS TONIGHT HAVE THE POTENTIAL TO PRODUCE VERY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SURFACE BOUNDARY WILL LINGER ACROSS THE REGION INTO
THURSDAY...MAINTAINING A CHANCE OF THUNDERSTORMS. THE MOST
WIDESPREAD THUNDERSTORM DEVELOPMENT WILL BE WEDNESDAY...WITH
LOCALLY HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE INTERNET AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

ILZ027>031-036>038-040>042-047>051-301100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
323 PM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

HEAT INDEX VALUES WILL BE WELL INTO THE 90S THIS AFTERNOON. IF SKIES
REMAIN MOSTLY SUNNY...HEAT INDEX READINGS AROUND 100 ARE NOT OUT
OF THE QUESTION.

A LINE OF STRONG THUNDERSTORMS WILL MAKE ITS WAY INTO WEST CENTRAL
ILLINOIS LATE THIS AFTERNOON...BRINGING STRONG WINDS AND HAIL
THROUGH THE EARLY EVENING HOURS. AS THE THUNDERSTORMS ARE MOVING
INTO LESS FAVORABLE AIR...THEY SHOULD DIMINISH AS MOVING WEST TO
EAST. HOWEVER...AS THE STORMS ARE SLOW MOVING IN NATURE...SOME
LOCALIZED FLOODING COULD BE POSSIBLE UNDER THE STRONGER STORMS.
SOME STORMS COULD REACH SEVERE CRITERIA...BUT THE THREAT SHOULD
LESSEN BEYOND SUNSET.

A WEAK SURFACE BOUNDARY WILL SINK INTO THE REGION FROM THE NORTH
TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE TODAY WITH THE APPROACH
OF THE FRONT...BUT BETTER CHANCES WILL HOLD OFF UNTIL TONIGHT WHEN
THE FRONT PUSHES IN. ORGANIZED SEVERE STORMS ARE NOT EXPECTED.
HOWEVER...THE STORMS TONIGHT HAVE THE POTENTIAL TO PRODUCE VERY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SURFACE BOUNDARY WILL LINGER ACROSS THE REGION INTO
THURSDAY...MAINTAINING A CHANCE OF THUNDERSTORMS. THE MOST
WIDESPREAD THUNDERSTORM DEVELOPMENT WILL BE WEDNESDAY...WITH
LOCALLY HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE INTERNET AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

HJS

The radar

The Lincoln radar (KILX), 74 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
July 29, 4:30 PM CST to 4:31 PM CST
Where
Fulton County, Lewistown
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.400, -90.150

A tree was blown down onto the roof of the fire department. Several power lines were blown down across town.

Thunderstorm Wind, Fulton

When
July 29, 4:35 PM CST to 4:36 PM CST
Where
Fulton County, Cuba
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
40.500, -90.200

Two large trees were blown down.

Thunderstorm Wind, Fulton

When
July 29, 4:46 PM CST to 4:47 PM CST
Where
Fulton County, Canton
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.570, -90.030

Several large tree limbs were blown down.

Thunderstorm Wind, Peoria

When
July 29, 5:20 PM CST to 5:21 PM CST
Where
Peoria County, Peoria
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.700, -89.600

A ten-inch diameter tree was split by high winds.

Thunderstorm Wind, Logan

When
July 29, 5:37 PM CST to 5:38 PM CST
Where
Logan County, Beason
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.150, -89.200

A tree was blown down near Beason.

Thunderstorm Wind, McLean

When
July 29, 6:10 PM CST to 6:11 PM CST
Where
McLean County, Le Roy
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
40.350, -88.770

Numerous large tree branches were blown down.

Thunderstorm Wind, McLean

When
July 29, 6:10 PM CST to 6:11 PM CST
Where
McLean County, Lexington
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
County Official
Coordinates
40.650, -88.780

A large tree was blown down onto a house in Lexington.

Thunderstorm Wind, McLean

When
July 29, 6:10 PM CST to 6:11 PM CST
Where
McLean County, Bloomington
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
40.480, -88.980

Several trees and tree limbs were blown down.

Thunderstorm Wind, Champaign

When
July 29, 6:45 PM CST to 6:46 PM CST
Where
Champaign County, 4.45 mi S of Fisher
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.257, -88.336

Several trees and power lines blown down near Fisher.

Flash Flood, Champaign

When
July 29, 7:30 PM CST to 9:30 PM CST
Where
Champaign County, 2.01 mi ENE of Staley to 1.26 mi SE of Staley
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.133, -88.286

Flash flooding and high water was reported on numerous streets in Champaign and Urbana. Numerous basements were flooded as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126797, 126799, 126807, 126801, 126802, 126804, 126806, 126811, 127709, 127713.